We are searching data for your request:
Upon completion, a link will appear to access the found materials.
After experiencing things like stress, intense exercise, or using drugs such as caffeine and amphetamine, subjects often assume a depressive and lethargic state afterwards, known as a "crash." What is the neuroscience behind it? Could it have to do with the depletion of neurotransmitters such as the catecholamines, or a downregulation of certain receptors in response to the overproduction of such neurotransmitters?
(This question is a remix of a previous question I posted, which was not focused enough)
The "crash" effect is typically perceived as a deterioration in affect. With drugs, this deterioration happens as the drug is cleared from blood circulation, particularly cerebral circulation. With the ingestion of amphetamines, there is a brief reuptake of certain neurotransmitters, particularly dopamine and norepinephrine. Amphetamines also temporarily prevent the 'recycling' of said neurotransmitters, so the reuptake effect can last anywhere from 4 to 24 hours. The brain regulates internal homeostasis of mood based on perceived 'high' and 'low' elevations; thus, after an extended elevation in mood, there must be a 'comedown' period, or a deterioration in affect.
Further essential to this idea of homeostasis are the stress hormones, cortisol and adrenaline. Upon release, these hormones may raise blood sugar levels, blood pressure, and/or heart rate. As heart rate increases, the flow of blood goes to the heart, with less going to the brain. This causes the groggy and tired feeling afterwards that might be associated with a 'crash'. Stress hormones also impact the thyroid (which controls how fast the body uses energy, and controls hormonal sensitivity) as well as the central nervous system.
Exercise also leads to increased heart rate, as well as muscle fatigue. However, exercise itself doesn't typically lead to a depressed, lethargic state, as exercise promotes the release of endorphins (which are known to improve general sense of well-being). However, it is not uncommon for some people to experience "endorphin withdrawal" after suddenly stopping excessive exercise, which could mirror the crash that comes from the 'comedown' after drug use.